Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Lake Charles, LA

January 20, 2017Hardin County, Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 20, 2017, 7:16 PM CST for Hardin County, Jefferson County, Orange County, Texas. It was in force for 29 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 20, 2017, 7:16 PM CST (01:16 UTC)
Expired
Jan 20, 2017, 7:45 PM CST
In force
29 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardin County, TX, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 20, 7:22 PM CSTHAIL 0.25China, TX
Jan 20, 7:30 PM CSTHAIL 0.75Beaumont, TXREPORT FROM BEAUMONT PD.
Jan 20, 7:52 PM CSTHAIL 0.88Vidor, TX
Jan 20, 7:53 PM CSTHAIL 1Vidor, TX
Jan 20, 7:55 PM CSTHAIL 1Lakeview, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KLCH 210116
SVRLCH
TXC199-245-361-210200-
/O.NEW.KLCH.SV.W.0011.170121T0116Z-170121T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
716 PM CST FRI JAN 20 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in southeastern Texas...
  Southeastern Hardin County in southeastern Texas...
  Northwestern Orange County in southeastern Texas...

* Until 800 PM CST

* At 716 PM CST, a severe thunderstorm was located near China, or 8
  miles east of Nome, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beaumont, Lumberton, Vidor, Silsbee, Bevil Oaks, China, Rose City,
  Pine Forest, Lakeview and Fannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
      3028 9412 3027 9411 3026 9411 3026 9410
      3024 9412 3024 9401 3014 9386 2991 9427
      3000 9440
TIME...MOT...LOC 0116Z 211DEG 39KT 3002 9427 

HAIL...1.00IN
WIND...60MPH
 
$$

24
2 follow-up statements
745 
WWUS54 KLCH 210135
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
735 PM CST FRI JAN 20 2017

TXC199-245-361-210200-
/O.CON.KLCH.SV.W.0011.000000T0000Z-170121T0200Z/
Jefferson TX-Hardin TX-Orange TX-
735 PM CST FRI JAN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTH CENTRAL JEFFERSON...SOUTHEASTERN HARDIN AND NORTHWESTERN
ORANGE COUNTIES...

At 735 PM CST, a severe thunderstorm was located near Lakeview, or
near Beaumont, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Bevil Oaks, Rose City, Pine
Forest and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CST for southeastern
Texas.

LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
      3028 9412 3027 9411 3026 9411 3026 9410
      3024 9412 3024 9401 3014 9386 3006 9416
      3015 9431
TIME...MOT...LOC 0135Z 217DEG 35KT 3017 9414 

HAIL...1.00IN
WIND...60MPH
 
$$

24
955 
WWUS54 KLCH 210145
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
745 PM CST FRI JAN 20 2017

TXC199-245-361-210154-
/O.CAN.KLCH.SV.W.0011.000000T0000Z-170121T0200Z/
Jefferson TX-Hardin TX-Orange TX-
745 PM CST FRI JAN 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON...
SOUTHEASTERN HARDIN AND NORTHWESTERN ORANGE COUNTIES IS CANCELLED...
        
The storm which prompted the warning is moving out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 200 AM CST for southeastern
Texas.

LAT...LON 3038 9421 3031 9411 3030 9412 3029 9411
      3028 9412 3027 9411 3026 9411 3026 9410
      3024 9412 3024 9401 3014 9386 3006 9416
      3015 9431
TIME...MOT...LOC 0142Z 211DEG 39KT 3026 9408 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 5:53 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 20, 5:53 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
553 PM CST Fri Jan 20 2017

.DISCUSSION...
21/00Z TAF Issuance.

&&

.AVIATION...
A cluster of showers and tstms currently approaching
Houston/Galveston Bay will move northeast into the area, and
expected to reach the BPT terminal by 02Z. This activity will
spread east acrs the area during the evening and overnight, with
minimal changes with respect to timing as convection reaches LCH
between 02-04Z and LFT/ARA by 04-06Z. Although not depicted in
TAFs at this time, there is the potential for some strong or svr
storms, capable of producing strong gusty winds and large hail.
Activity should remain a little more sctd near AEX but anticipate
a period of TSRA between 04-08Z. The typical lowering of
cigs/vsbys with convection can be expected (into MVFR/IFR
categories) but LIFR cigs/vsbys are expected to develop once the
convection exits to the east late tonight. Vsbys should improve to
VFR with cigs lifting to MVFR by 16Z Saturday while southwesterly
winds develop and strengthen to around 10 kt.

24

&&

.PREV DISCUSSION... /issued 334 PM CST Fri Jan 20 2017/

DISCUSSION...Another very mild day ongoing which seems to have
become more of the norm this winter season. Surface obs showing
temps generally in the mid 70s, about 15 degrees above climo.
Morning LCH sounding indicating a very dry atmosphere overhead on
a west to southwest flow through the column. Precipitable water
very low coming in at 0.61 inches. Changes are on the way and
beginning to see that with showers and thunderstorms forming just
inland of the Texas coast.

Water vapor imagery showing mid and upper level moisture
beginning to advance into the region along and ahead of incoming
associated southern trof. Eastward advancing feature progged
similarly by models to move across the forecast area through the
overnight hours. Impressive wind fields noted ahead of trof with
100-120 kt southwest upper jet, southwest 50-60 kt at 500 mb and a
30-40 kt low level southerly jet. Latter feature will bring a
rapid influx of moisture which will add to the already then
established mid and upper moisture with precipitable water values
rocketing up to above 1.5 inches. Deep ascent is expected to
develop and will continue to maintain high end pops. Plenty of
shear will be available for development of initially elevated
rotating storms transitioning to possibly surface based with time
and eastward progression. SPC carrying the western half of the
forecast area within a slight risk of severe thunderstorms and the
eastern half in a more ominous enhanced outlook. Damaging winds
and hail will be possible, as well as isolated tornadoes.
Progressive nature of system will keep the severe threat
relatively short and rain totals generally under one inch.
Saturday expected to be very mild once again and just a slight
chance for a few showers and thunderstorms. Next weather maker
then moving through Saturday night.

Next trof will advance across the southwest conus Saturday with
rapid and deep cyclogenesis occurring as feature advances into the
Texas panhandle. Continuing deepening and vigorous low will
maintain an eastward trek advancing into the lower Mississippi
valley Saturday night. An associated cold front will sweep across
the area during this time-frame. Another severe weather threat
will emerge as wind fields remain impressive with increasingly
sharp lapse rates developing. Moisture return at this time however
appears somewhat limited and maintaining lower pops with this
next system. SPC is maintaining a slight risk of severe
thunderstorms for all of Louisiana and into the lakes area of
interior southeast Texas. Over the remainder of southeast Texas, a
lesser marginal risk is in place. Sunday them looks dry but
breezy to windy as tight pressure gradient comes into play
associated with 990 plus low moving through the lower Mississippi
valley and into the southeast conus.

Temperatures then cool for the first few days of the new week, but
will trend back upward beginning Tuesday ahead of a more robust
cold front advancing across the area late Wednesday.

MARINE...Moderate southerlies will remain in place overnight and
Saturday. Numerous showers and thunderstorms are expected tonight as
a vigorous upper level disturbance advances across the gulf
waters. Rain chances will then taper off Saturday but increase
Saturday night as strong low pressure advances through the lower
Mississippi valley and into the southeast conus sending a cold
front through the northwest gulf. Dangerously strong winds are
expected to develop in the wake of the front along with unusually
high seas. A gale watch is in effect.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  72  54  65 /  50  30  50  10
LCH  63  74  58  68 /  80  20  40  10
LFT  65  76  59  69 /  80  30  50  10
BPT  63  76  57  69 /  80  20  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from late Saturday night through late Sunday night
     for GMZ450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, Jan 20, 4:57 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
457 PM CST FRI JAN 20 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
212300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
457 PM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST
CENTRAL LOUISIANA, AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT
UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. THE STORM
PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE FORECAST
AREA WITHIN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE EASTERN
PORTION OF THE AREA IS WITHIN A SLIGHTLY HIGHER ENHANCED THREAT.
DAMAGING WINDS AND HAIL ARE POSSIBLE AS WELL AS AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FOG WILL BE POSSIBLE EARLY SATURDAY WITH RAINS TAPERING OFF.
STRONG TO SEVERE THUNDERSTORMS WILL RETURN AGAIN FOR SATURDAY
NIGHT AS A COLD FRONT SPEEDS ACROSS THE AREA. COOLER TEMPERATURES
AND DRIER AIR WILL THEN BE IN PLACE FOR SUNDAY AND MONDAY.
MOISTURE AND TEMPERATURES WILL BE ON THE INCREASE FOR MID-WEEK
AHEAD OF A MORE ROBUST COLD FRONT ADVANCING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE
REQUIRED TONIGHT AND SATURDAY NIGHT.

GMZ430-432-435-450-452-455-470-472-475-212300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
457 PM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A SIGNIFICANT
UPPER LEVEL DISTURBANCE ADVANCES ACROSS THE REGION. SOME LATE
NIGHT FOG WILL BE POSSIBLE LATE AS RAINS DIMINISH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EARLY MORNING FOG WILL BE POSSIBLE. OTHERWISE ANOTHER ROUND OF
POTENTIALLY SEVERE THUNDERSTORMS ARE ON THE DOCKET FOR SATURDAY
NIGHT AS A COLD FRONT SPEEDS ACROSS THE NORTHWEST GULF. THIS
FRONT WILL BE FOLLOWED BY DANGEROUSLY STRONG AND GUSTY WINDS FOR
SUNDAY AND SUNDAY NIGHT...AS WELL AS UNUSUALLY HIGH SEAS AS DEEP
LOW PRESSURE ADVANCES THROUGH THE LOWER MISSISSIPPI VALLEY AND
INTO THE SOUTHEAST CONUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SATURDAY NIGHT.

In the hours before

Special weather statement, Jan 20, 7:11 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
711 PM CST FRI JAN 20 2017

TXZ201-215-216-210145-
Orange-Jefferson-Hardin-
711 PM CST FRI JAN 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON...
SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE COUNTIES...

At 711 PM CST, a strong thunderstorm was located near Fannett, or 8
miles north of Hamshire, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Beaumont, Bevil Oaks, China, Rose City and Fannett.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2987 9430 2995 9442 3028 9428 3007 9396
TIME...MOT...LOC 0111Z 209DEG 37KT 2998 9430

24

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:11 PM CSTSpecial Weather StatementLCHJefferson34 min
Jan 20, 7:27 PM CSTSpecial Weather StatementLCHHardin33 min
Jan 20, 7:40 PM CSTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange35 min
Jan 20, 7:41 PM CSTSevere Thunderstorm WarningLCHHardin, Jefferson34 min
Jan 20, 7:48 PM CSTTornado WarningLCHJefferson27 min
Jan 20, 7:49 PM CSTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange116 min
Jan 20, 8:03 PM CSTSevere Thunderstorm WarningLCHJasper, Newton42 min
Jan 20, 8:08 PM CSTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange37 min
Jan 20, 8:15 PM CSTTornado WarningLCHJefferson, Orange30 min
Jan 20, 8:32 PM CSTTornado WarningLCHJasper, Newton, Orange28 min
Jan 20, 8:43 PM CSTRiver Flood WarningLCHHardin, Jefferson6 days
Jan 20, 11:42 PM CSTSpecial Weather StatementLCHHardin, Jasper, Tyler33 min
Jan 21, 12:23 AM CSTSpecial Weather StatementLCHHardin, Jasper, Newton52 min
Jan 21, 12:53 AM CSTSevere Thunderstorm WarningLCHNewton67 min
Jan 21, 1:38 PM CSTWind AdvisoryLCHHardin, Jasper, Newton, Tyler34 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.